Alert archive / Wisconsin / Freeze Warnings in 2010

Freeze Warning 1, NWS Green Bay, WI

April 27, 20105 counties in Wisconsin

NWS Green Bay, WI issued this freeze warning at Apr 27, 2010, 11:56 AM CDT for 5 counties in Wisconsin. It took effect at Apr 28, 2010, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2010, 11:56 AM CDT (16:56 UTC)
In effect from
Apr 28, 2010, 1:00 AM CDT
Expired
Apr 28, 2010, 8:00 AM CDT
In force
7 hr
Issued by
NWS Green Bay, WI

Counties Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this freeze warning went out at Apr 27, 3:22 AM CDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 27, 3:22 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
322 AM CDT TUE APR 27 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY.

LATEST RUC ANALYSIS AND IR/WV IMAGERY SHOW ONE SHORTWAVE DIVING SE
ACROSS THE MID-MISSISSIPPI VALLEY AND ANOTHER WAVE MOVING SE OVER
FAR SE ONTARIO.  CLOUDS ACROSS CENTRAL WISCONSIN ARE EXITING SOUTH
WITH THE SHORTWAVE...BUT WINDS HAVE REMAINED GUSTY EARLY THIS
MORNING AS EVIDENT BY THE 36 KT GUST AT GRB OVER THE PAST HOUR.
FORESEE A FEW MORE HOURS OF GUSTINESS AS LOW LEVEL COLD ADVECTION
INCREASES THE INSTABILITY...BEFORE THE PRESSURE GRADIENT RELAXES BY
AROUND 12Z.  THE GUSTY WINDS HAVE PREVENTED TEMPS FROM FALLING INTO
THE 30S ACROSS MOST OF THE FROST ADVISORY COUNTIES. WILL CANCEL
THE HEADLINE AT PRESS ISSUANCE FOR ALL COUNTIES EXCEPT MARATHON...
SHAWANO...AND MENOMINEE. OTHERWISE...DEEP LAYER NORTHEAST WINDS
ARE COLD/DRY ADVECTING WITH CLEAR SKIES NORTH OF THE WISCONSIN
BORDER. FORECAST CONCERNS INCLUDE TEMPERATURES/DEWPOINTS...AND
FROST POTENTIAL TONIGHT.

TODAY...SHORTWAVE OVER THE MID-MISSISSIPPI VALLEY WILL CONTINUE TO
TREK SOUTHEAST ACROSS THE OHIO VALLEY...WHILE THE WESTERN GREAT
LAKES WILL BE LOCATED BETWEEN A MID-LEVEL RIDGE OVER THE PLAINS AND
TROUGHING OVER QUEBEC.  NORTHERN FLOW BETWEEN THESE TWO FEATURES
WILL PROMOTE STRONG SUBSIDENCE AS INDICATED BY NEARLY CLOUDLESS
SKIES OVER LAKE SUPERIOR AND ONTARIO.  WILL SEE AMPLE SUNSHINE AND
LIGHTENING WINDS THROUGH THE DAY AS HIGH PRESSURE BUILDS INTO THE
AREA. MAY STILL SEE SOME MORNING GUSTS TO 15 TO 20 MPH OVER THE
FOX VALLEY AND LAKE MICHIGAN SHORELINE. 925MB TEMPERATURE PROFILES
ARE VERY SIMILAR BETWEEN THE NAM/GFS...AND CALL FOR HIGHS SLIGHTLY
COOLER THAN YESTERDAY AND WILL RANGE FROM THE MID 50S TO AROUND
60.

TONIGHT...LOW LEVEL RIDGE AXIS WILL HANG OVER THE AREA
TONIGHT...UNDER CONTINUED NORTHERLY FLOW ALOFT.  THE COMBINATION OF
LIGHT SURFACE WINDS...CLEAR SKIES...AND THE PWAT MINIMUM OVERHEAD
WILL LEAD TO GREAT RADIATIONAL COOLING CONDITIONS.  CANNOT REALLY
LOOK UPSTREAM AND GAUGE POTENTIAL MIN TEMPS BECAUSE OF CLOUD COVER
OVER THE NORTHERN PLAINS...SO WENT WITH A BLEND OF THE INHERITED
GRIDS AND THE ADJMETBC/ADJMAVBC.  THIS CREATES LOWS RANGING FROM
AROUND 20F AT THE COLD SPOTS (LAND O LAKES/MERRILL) TO THE MID 30S
BY LAKE WINNEBAGO.  THESE TEMPS WILL CREATE AREAS TO WIDESPREAD
FROST EVERYWHERE...AND HEADLINES WILL BE NEEDED.  WILL LET THE DAY
CREW HANDLE THIS TO AVOID CONFUSION WITH THE CURRENT HEADLINES IN
PLACE.

WEDNESDAY...THE SURFACE RIDGE AXIS WILL SLOWLY SHIFT EAST OF THE
AREA...AND WE START TO GET INTO SOME RETURN FLOW...ALTHOUGH IT WILL
BE LIGHT.  VERY DRY AIR WILL REMAIN IN PLACE LEADING TO ANOTHER
MOSTLY SUNNY DAY.  HIGH TEMPS WILL BE WARMER THAN TODAY DUE TO THE
RETURN FLOW...AND WILL RANGE FROM THE LOW TO MID 60S...COOLER NEAR
LAKE MICHIGAN.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY.

ACTIVE PATTERN SHAPING UP FOR THE END OF THE WORK WEEK AND INTO
EARLY NEXT WEEK. FORECAST CHALLENGES WILL BE TIMING BEST CHANCE
FOR RAIN/STORM CHANCES. IN GENERAL...THERE ARE SEVERAL PERIODS
WITH RAIN/STORM CHANCES...HOWEVER IT IS LIKELY SOME PERIODS WILL
BE DRY. BUT WITH TIMING DIFFERENCES OF SMALLER FEATURES...CANNOT
COMPLETELY RULE OUT THE CHANCE FOR SHOWER/STORM ACTIVITY.

LARGE UPPER TROF WILL BE SITUATED ACROSS THE WESTERN US WEDNESDAY
NIGHT AND THURSDAY...WITH WEAK MID/UPPER LEVEL RIDGING OVER THE
AREA. AS THIS SYSTEM SLOWLY MOVES EAST...SEVERAL SHORT WAVE TROF/S
WILL ROTATE AROUND THE MAIN UPPER LOW...BRINGING A FEW CHANCES
FOR SHOWERS AND STORMS THROUGH THE EXTENDED PERIOD. MODELS ARE IN
GENERAL AGREEMENT WITH THIS SETUP...HOWEVER THEY ARE STILL NOT ON
THE SAME PAGE REGARDING THE DETAILS WITH THE SMALLER FEATURES
ASSOCIATED WITH THE LARGER SYSTEM. THESE DETAILS WILL CONTINUE TO
ADD A LOT OF UNCERTAINTY INTO THE FORECAST.

FIRST FORECAST QUESTIONS COMES ON THURSDAY AS THE WARM FRONT MOVES
NORTH TOWARD NE WI. MODELS DIFFER ON AMOUNT OF MOISTURE WITH THE
FRONT...AND HOW LONG IT LINGERS OVER THE AREA. 26/12Z GEM WAS THE
MOST AGGRESSIVE WITH PRECIP ASSOCIATED WITH THE WARM FRONT AND
WAA...WHILE THE GFS IS THE DRIEST. NEW 00Z GEM BACKS OFF SLIGHTLY
WITH THE SE EXTENT OF THE PRECIP. REGARDLESS...CLOUDS WILL BE ON
THE INCREASE WEDNESDAY NIGHT...AND WILL CONTINUE TO INCREASE
THURSDAY MORNING AS SLIGHTLY DEEPER MOISTURE PUSHES INTO THE AREA.
FOR RAIN CHANCES...WILL LEAN TOWARD THE DRIER SOLUTIONS FOR MUCH
OF THE CWA...DUE TO THE SE WINDS AT THE SURFACE AND THE AREA
SITUATED AWAY FROM THE UPPER DYNAMICS AND BETTER INSTABILITY. WILL
LOWER POPS TO SLIGHT CHANCES FOR THURSDAY AFTERNOON ACROSS THE
ENTIRE CWA.

COULD HAVE A BREAK FROM RAIN/STORM CHANCES THURSDAY NIGHT...AS
WARM FRONT PUSHES NORTH...AND WE AWAIT THE APPROACH OF ANOTHER
SHORT WAVE FROM THE WEST. DUE TO TIMING CONCERNS...PREFER TO LEAVE
LOW CHANCE POPS ACROSS THE EAST...WITH SLIGHTLY HIGHER POPS ACROSS
THE WEST AS THEY WILL BE CLOSER TO THE APPROACHING UPPER TROF AND
COLD FRONT.

WILL CONTINUE WITH HIGHEST POPS FOR FRIDAY AND FRIDAY NIGHT...AS
COLD FRONT AND UPPER TROF/SHORTWAVE ENTER WI...ALONG WITH BETTER
MOISTURE. GFS/GEM ARE ON BOARD WITH THIS SCENARIO...BUT IT
SHOULD BE NOTED THE 00Z ECMWF SLOWS THE EASTWARD PROGRESSION OF
THIS SYSTEM ENOUGH...THAT MUCH OR ALL OF FRIDAY COULD TURN OUT TO
BE DRY ACROSS THE CWA...AND THE FRONT COULD ROLL THROUGH WITHOUT
MUCH PRECIP. SOMETHING TO KEEP IN MIND...ESPECIALLY SINCE THIS
SCENARIO SEEMS TO HAPPEN QUITE A BIT. LATER MODELS RUN SHOULD BE
ABLE TO PIN DOWN THE TIMING A LITTLE BETTER AS WE GET CLOSER TO
THE EVENT.

PROSPECTS ARE STILL NOT LOOKING GOOD FOR SEVERE WEATHER ACROSS
THE AREA...AS THE BETTER INSTABILITY AND DYNAMICS LOOK TO REMAIN
TO OUR SOUTHWEST.

TEMPS WILL REMAIN ABOVE NORMAL OUT AHEAD OF THIS SYSTEM AS S/SE
WILL USHER IN WARM AIR. ONLY EXCEPTION WILL BE ACROSS EASTERN WI
WHERE THE SE WINDS WILL KEEP SLIGHTLY COOLER TEMPS DUE TO THE
ONSHORE FLOW. NOT MUCH COOL AIR BEHIND THE FRONT...AS WINDS SHOULD
REMAIN OUT OF THE SW. IF WE CAN GET SOME DECENT CLEARING WITH THE
DRIER AIR...TEMPS COULD BE WARMER BEHIND THE FRONT.

THE UNSETTLED PATTERN CONTINUES ACROSS THE WESTERN GREAT LAKES FOR
SATURDAY NIGHT THROUGH MONDAY...AS MODELS CONTINUE TO SHOW TROFING
ACROSS THE AREA AND AT LEAST TWO DECENT SHORTWAVES PROGRESSION
THROUGH THE REGION. MODELS ARE NOT IN GOOD AGREEMENT ON HOW THE
UPPER LEVEL SYSTEM...ALONG WITH THE ASSOCIATED SHORTWAVES...BEHAVE
DURING THE PERIOD...SO WILL NOT MAKE ANY CHANGES TO THE PREVIOUS
FORECAST.
&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE TAF PERIOD.  GUSTY
WINDS AT THE TAF SITES EARLY THIS MORNING WILL GRADUALLY SUBSIDE
THROUGH MIDDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY UNTIL 8 AM CDT THIS MORNING FOR WIZ020-030-031.

&&

MPC/BERSCH
Hazardous weather outlook, Apr 27, 4:25 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
425 AM CDT TUE APR 27 2010

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-280930-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
425 AM CDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

CLEAR SKIES...LIGHT WINDS AND DRY AIR WILL LEAD TO WIDESPREAD
FROST ACROSS MUCH OF NORTHEAST WISCONSIN AWAY FROM LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES LATE THURSDAY AFTERNOON THROUGH
MONDAY... BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LMZ521-522-541>543-280930-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
425 AM CDT TUE APR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL OCCUR THIS MORNING
FOR PORTIONS OF THE LAKE MICHIGAN NEARSHORE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING SOUTHEAST WINDS MAY CREATE CONDITIONS HAZARDOUS TO
SMALL CRAFT ON THURSDAY.

MPC/BERSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:47 AM CDTSmall Craft AdvisoryGRB6 hr
Apr 27, 11:56 AM CDTFrost AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 5 more20 hr

Nearby

Freeze Warnings in Wisconsin, 2010Every freeze warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.